Alert archive / New Mexico / Flash Flood Warnings in 2012

Flash Flood Warning 17, NWS Albuquerque, NM

July 24, 2012Bernalillo County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 24, 2012, 5:29 PM MDT for Bernalillo County, New Mexico. It was in force for 91 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2012, 5:29 PM MDT (23:29 UTC)
Expired
Jul 24, 2012, 7:00 PM MDT
In force
91 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 21 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 6:15 PM MDTFLASH FLOOD4 N Albuquerque, NMEDITH AND EL PUEBLO. PORTION OF EL PUEBLO RD WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WGUS55 KABQ 242329
FFWABQ
NMC001-250100-
/O.NEW.KABQ.FF.W.0017.120724T2329Z-120725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 PM MDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 700 PM MDT

* AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER NORTH CENTRAL ALBUQUERQUE. THE STORM 
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. RADAR ESTIMATES
  AND OBSERVATIONS INDICATE UP TO 1 INCH OF RAIN HAS FALLEN IN THE
  PAST HALF HOUR ALONG PORTIONS OF PASEO DEL NORTE NEAR THE BALLOON
  FIESTA PARK SOUTHEAST ALONG INTERSTATE 25 TO NEAR MONTGOMERY AND 
  SAN MATEO. ADDITIONAL HEAVY RAINFALL WILL MOVE ACROSS THIS AREA 
  THROUGH 6 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3521 10664 3522 10661 3522 10647 3507 10648
      3507 10652 3508 10656 3511 10665 3514 10667
      3518 10665

$$
GUYER
2 follow-up statements
009 
WGUS75 KABQ 250020
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
620 PM MDT TUE JUL 24 2012

NMC001-250100-
/O.CON.KABQ.FF.W.0017.000000T0000Z-120725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-
620 PM MDT TUE JUL 24 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTH
CENTRAL BERNALILLO COUNTY...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
THUNDERSTORM THAT PRODUCED TORRENTIAL RAINFALL OVER NORTH CENTRAL 
ALBUQUERQUE IS MOVING EAST OF THE AREA. OBSERVATIONS WITHIN THE AREA 
FROM THE BALLOON FIESTA PARK EASTWARD TO NEAR LA CUEVA HIGH SCHOOL 
HAVE REPORTED OVER 1.3 INCHES OF RAIN IN LESS THAN 1 HOUR. NATIONAL 
WEATHER SERVICE METEOROLOGISTS HAVE ALSO REPORTED ARROYOS ARE 
COMPLETELY FULL IN PORTIONS OF THE NORTHEAST HEIGHTS. FLASH FLOODING
WILL SLOWLY SUBSIDE ACROSS THIS AREA THROUGH AROUND 700 PM.

LOCATIONS IMPACTED INCLUDE...
  SANDIA HEIGHTS...
  NORTH VALLEY...
  ALBUQUERQUE NORTHEAST HEIGHTS...

LAT...LON 3521 10664 3522 10661 3522 10647 3507 10648
      3507 10652 3508 10656 3511 10665 3514 10667
      3518 10665

$$
235 
WGUS75 KABQ 250038
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
638 PM MDT TUE JUL 24 2012

NMC001-250100-
/O.CON.KABQ.FF.W.0017.000000T0000Z-120725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-
638 PM MDT TUE JUL 24 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTH
CENTRAL BERNALILLO COUNTY...

AT 630 PM MDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED PORTIONS OF
THE ROADWAY HAS BEEN WASHED OUT NEAR THE INTERSECTION OF EL PUEBLO 
AND EDITH. THE NORTH DIVERSION CHANNEL SYSTEM HAS ALSO BEEN REPORTED 
TO BE COMPLETELY FULL NEAR PASEO DEL NORTE. THE HEAVIEST RAINFALL 
HAS SUBSIDED OVER THIS REGION HOWEVER RUN OFF WILL CONTINUE THE FLASH
FLOOD THREAT THROUGH 700 PM. 

LOCATIONS IMPACTED INCLUDE...
  SANDIA HEIGHTS...
  NORTH VALLEY...
  ALBUQUERQUE NORTHEAST HEIGHTS...

LAT...LON 3521 10664 3522 10661 3522 10647 3507 10648
      3507 10652 3508 10656 3511 10665 3514 10667
      3518 10665

$$
GUYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:50 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 24, 4:50 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
450 PM MDT TUE JUL 24 2012

.AVIATION...
00Z TAF CYCLE
WEAK UPPER LOW PRESSURE AREAS OVER TX PANHANDLE/SW KS/SE CO WILL
DRIFT NORTH AND EVENTUALLY BECOME CAUGHT UP IN STRONGER WLY WINDS
OVR THE MIDWEST. A SECOND DISTURBANCE WILL TRACK INTO NW/WCENTRAL
NM BEFORE BEFORE 25/12Z. SCT CONVECTION WILL GENLY DRIFT TO THE
EAST AND SOUTHEAST BEFORE 06Z...WITH POTENTIAL FOR ISOLD
CONVECTION TO PERSIST OVER NORTHERN AND CENTRAL NM BETWEEN 06Z AND
12Z. MTS WILL CONTINUE TO BE OCCASIONALLY OBSCURED DUE TO WDLY SCT
MVFR CIGS/VBSYS IN TSRA SFC WND GUSTS 35KT.

&&

.DISCUSSION...309 PM MDT TUE JUL 24 2012... ACTIVE WEATHER
CONTINUES AS WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE FORMED OVER
W AND CNTRL NM. SOME HEAVY RAIN OVER THE LAS CONCHAS BURN
SCAR...BUT OVERALL NOT AS MANY HEAVY RAINERS TODAY AS COMPARED TO
YESTERDAY. SHORT WAVE IN TX PANHANDLE WILL NOT BE A PLAYER IN OUR
WEATHER TONIGHT...BUT SHORT WAVE OVER ERN AZ WILL BE AS IT DRIFTS
INTO WRN NM. COULD SEE CONVECTION EXIST WELL INTO THE NIGHT OVER
THE WRN ZONES. COULD STILL BE SOME LOCAL FLOODING ISSUES THROUGH
THIS EVENING...JUST ABOUT ANYWHERE.

BACK DOOR COLD FRONT TO REACH THE FAR NE WED AND COULD HELP FOCUS
THUNDERSTORMS THERE IN THE PM. OTHERWISE W AND CNTRL HIGH TERRAIN
AGAIN THE PRIME AREAS FOR CONVECTION WED...WITH THE STEERING FLOW
FROM N TO S. HIGH PRESSURE TO OUR W BEGINS TO AFFECT NM WITH SOME
DRYING IN THE MID LEVELS ACROSS THE FAR NW.

BACK DOOR COLD FRONT TO MOVE S AND W WED NIGHT INTO EARLY THU WITH
RENEWED MOISTURE. SCATTERED TO NUMEROUS SHOWERS AND STORMS EXPECTED
OVER ALL BUT THE NW...WHERE HIGH PRESSURE WILL BE BUILDING IN AND
SUPPRESSING CONVECTION.

ABOVE MENTIONED HIGH PRESSURE WILL BEGIN TO SHIFT TO THE E FRI AND
ESPECIALLY OVER THE UPCOMING WEEKEND. WE WILL TRANSITION TO A S TO
N MONSOONAL FLOW THAT WILL FAVOR THE WESTERN THIRD OF THE STATE FOR
THE WEEKEND. CHJ

&&

.FIRE WEATHER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING BEFORE DECREASING IN COVERAGE AS AN UPPER LEVEL
TROUGH PASSES EASTWARD ACROSS THE FORECAST AREA. IN THE WAKE OF THE
UPPER LEVEL TROUGH...DRIER AIR WILL MOVE INTO CENTRAL AND NW PARTS
OF THE STATE WITH A DOWNTICK IN THUNDERSTORM COVERAGE ON WEDNESDAY.
THE EXCEPTION WILL BE THE SANGRE DE CRISTO MOUNTAINS...NORTHEAST AND
EAST CENTRAL PLAINS...WHERE A BACK DOOR COLD FRONT WILL ENTER
WEDNESDAY AND SOME POTENTIALLY STRONG THUNDERSTORMS WILL TRACK
SOUTHEASTWARD OFF THE SANGRES IN NORTHWEST FLOW ALOFT DURING THE
AFTERNOON AND NIGHT.

THURSDAY...THE BACK DOOR COLD FRONT WILL FLOW INTO THE CENTRAL
VALLEY WITH ONLY A LIGHT EAST WIND BELOW CANYONS. BROAD SCALE
EASTERLY UPSLOPE FLOW WILL MAKE THE CENTRAL MOUNTAIN CHAIN AND EAST
SLOPES FAVORED FOR WETTER CONVECTION DURING THE DAY. THEN...FLOW
AROUND A MID LEVEL HIGH NEAR THE NM/CO BORDER SHOULD STEER A FAIR
AMOUNT OF CONVECTION INTO THE CENTRAL VALLEY AND UP THE EAST SLOPES
OF THE CONTINENTAL DIVIDE DURING THE EVENING.

FRIDAY THROUGH THE WEEKEND THE 500 MB HIGH PRESSURE SYSTEM WILL
GRADUALLY SHIFT EASTWARD OVER OKLAHOMA.  GFS AND ECMWF INDICATE THAT
FRIDAY MAY BRING THE MOST WIDESPREAD CONVECTION OF THE WEEKEND...AS
AN EASTERLY WAVE EMBEDDED IN THE RIDGE TRACKS NORTHWESTWARD ACROSS
SOUTHERN AND EASTERN PARTS OF THE FORECAST AREA. THE ECMWF DEPICTS
FRIDAYS PRECIP SOMEWHAT LIGHTER AND LESS WIDESPREAD THAN THE
GFS...BECAUSE IT TRACKS THE WAVE A LITTLE FARTHER SOUTH. A TYPICAL
MONSOON MOISTURE PLUME IS PROGGED TO EXTEND NORTHWARD ALONG THE
NM/AZ BORDER SATURDAY AND SUNDAY WITH THE BEST WETTING PRECIP
CHANCES ALONG AND WEST OF THE CONTINENTAL DIVIDE.

TEMPERATURE-WISE...HIGHS NEAR AN A LITTLE BELOW NORMAL ARE EXPECTED
IN THE WEST WEDNESDAY...WITH READINGS UP TO 9 DEGREES ABOVE NORMAL
ACROSS THE EAST. AFTER NEAR NORMAL READINGS THURSDAY...HIGHS UP TO 7
DEGREES BELOW NORMAL ARE EXPECTED ACROSS THE WEST FRIDAY THROUGH THE
WEEKEND AS HIGHS IN THE EAST GRADUALLY RISE UP TO 8 DEGREES ABOVE
NORMAL. 44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 24, 6:58 AM MDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
658 AM MDT TUE JUL 24 2012

NMZ501>540-251300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
658 AM MDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAIN...MOSTLY OCCURRING IN THE AFTERNOON AND EVENING... WILL
BE LIKELY ACROSS WESTERN NEW MEXICO FROM THE GILA REGION NORTH
INTO CIBOLA AND MCKINLEY COUNTY AS WELL AS OVER THE NORTHERN
MOUNTAINS. THE GREATEST POTENTIAL FOR LOCALIZED HIGH FLOWS
IN...OR EVEN FLASH FLOODING OF...SMALL STREAMS...ARROYOS AND
WASHES STILL SHOULD BE IN THE VICINITY OF THE WHITEWATER BALDY...LITTLE
BEAR AND LOS CONCHAS BURN SCARS. STRONG GUSTY WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...VERY HEAVY RAIN AND SMALL
HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALIZED
HEAVY RAIN WILL EXPAND TO INCLUDE THE EASTERN PLAINS WEDNESDAY
THROUGH AT LEAST FRIDAY. THROUGH THIS PERIOD...EXPECT AN ONGOING
POTENTIAL FOR HIGH FLOWS OR LOCALIZED FLASH FLOODING IN AND BELOW
RECENT FOREST BURN SCARS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:12 PM MDTAreal Flood AdvisoryABQSan Juan2 hr
Jul 24, 12:37 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe113 min
Jul 24, 1:06 PM MDTFlash Flood WarningABQLos Alamos, Sandoval, Santa Fe2 hr
Jul 24, 2:06 PM MDTAreal Flood AdvisoryABQSandoval114 min
Jul 24, 3:31 PM MDTAreal Flood AdvisoryABQMcKinley89 min
Jul 24, 3:59 PM MDTAreal Flood AdvisoryABQCibola, McKinley2 hr
Jul 24, 4:14 PM MDTFlash Flood WarningABQCibola, McKinley2 hr
Jul 24, 4:48 PM MDTAreal Flood AdvisoryABQBernalillo117 min
Jul 24, 5:22 PM MDTAreal Flood AdvisoryABQCatron, Cibola113 min
Jul 24, 5:51 PM MDTAreal Flood AdvisoryABQQuay114 min

Nearby

Flash Flood Warnings in New Mexico, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.